Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 1, NWS Amarillo, TX

April 10, 2016Donley County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 10, 2016, 7:55 PM CDT for Donley County, Texas. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 10, 2016, 7:55 PM CDT (00:55 UTC)
Expired
Apr 10, 2016, 8:30 PM CDT
In force
35 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Donley County, TX

The radar

The Amarillo radar (KAMA), 97 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 8:10 PM CDTHAIL 1Hedley, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 3:31 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
2814 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

982 
WUUS54 KAMA 110055
SVRAMA
TXC129-110130-
/O.NEW.KAMA.SV.W.0001.160411T0055Z-160411T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
755 PM CDT SUN APR 10 2016

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DONLEY COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 830 PM CDT

* AT 754 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
  OF BRICE...OR 11 MILES SOUTHEAST OF CLARENDON...MOVING EAST AT 30
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. 
           HAIL DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  HEDLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3486 10091 3496 10054 3475 10054 3475 10088
TIME...MOT...LOC 0054Z 259DEG 28KT 3479 10079 

HAIL...1.00IN
WIND...60MPH
 
$$

BRB
3 follow-up statements
399 
WWUS54 KAMA 110101
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
801 PM CDT SUN APR 10 2016

TXC129-110130-
/O.CON.KAMA.SV.W.0001.000000T0000Z-160411T0130Z/
DONLEY TX-
801 PM CDT SUN APR 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN DONLEY COUNTY...

AT 759 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF
HEDLEY...OR 11 MILES WEST OF MEMPHIS...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. HAIL 
         DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
HEDLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3475 10079 3485 10083 3492 10054 3475 10054
TIME...MOT...LOC 0059Z 260DEG 28KT 3479 10073 

HAIL...1.00IN
WIND...60MPH
 
$$

BRB
041 
WWUS54 KAMA 110110
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
810 PM CDT SUN APR 10 2016

TXC129-110130-
/O.CON.KAMA.SV.W.0001.000000T0000Z-160411T0130Z/
DONLEY TX-
810 PM CDT SUN APR 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN DONLEY COUNTY...

AT 809 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
HEDLEY...OR 6 MILES NORTHWEST OF MEMPHIS...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. HAIL 
         DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
HEDLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3475 10069 3486 10071 3489 10054 3475 10054
TIME...MOT...LOC 0109Z 262DEG 27KT 3478 10064 

HAIL...1.00IN
WIND...60MPH
 
$$

BRB
413 
WWUS54 KAMA 110125
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
825 PM CDT SUN APR 10 2016

TXC129-110135-
/O.EXP.KAMA.SV.W.0001.000000T0000Z-160411T0130Z/
DONLEY TX-
825 PM CDT SUN APR 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DONLEY COUNTY
WILL EXPIRE AT 830 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
CENTRAL TEXAS.

LAT...LON 3475 10069 3486 10071 3489 10054 3475 10054
TIME...MOT...LOC 0123Z 259DEG 28KT 3478 10064 

$$

BRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 7:24 PM CDT, 31 minutes earlier.

Area forecast discussion, Apr 10, 7:24 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
724 PM CDT SUN APR 10 2016

.MESOSCALE UPDATE...
LATEST SURFACE OBSERVATIONS FROM THE WEST TEXAS MESONET SITES EAST
AND SOUTH OF THE BAND OF CONVECTION EXTENDING FROM NEAR CLARENDON
BACK TO WAYSIDE STILL SHOWS LIGHT WINDS AND DRY AIR. DEW POINTS ARE
IN THE LOW TO MID 40S AT MCLEAN...MEMPHIS...AND SILVERTON. SHORT TERM
MODEL GUIDANCE SUGGESTS SOUTHEASTERLY WINDS WILL STRENGTHEN SLIGHTLY
OVER THE SOUTHEAST TEXAS PANHANDLE OVER THE NEXT COUPLE OF HOURS.
THIS SHOULD ADVECT MID 50 TO LOWER 60 DEGREE DEW POINTS CURRENTLY
OBSERVED AT CHILDRESS AND NORTHFIELD NORTH-NORTHWESTWARD INTO THE
SOUTHEAST TEXAS PANHANDLE OFFSETTING NOCTURNAL COOLING THROUGH THE
EVENING HOURS TO KEEP THIS AREA AT LEAST MODESTLY UNSTABLE. 00Z KAMA
SOUNDING SHOWS COOLER MID LEVELS AND AN UNCAPPED THERMAL PROFILE AS
EXPECTED WITH THE APPROACH OF THE MID-UPPER TROUGH. THE COMBINATION
OF LOW LEVEL MOIST ADVECTION ACROSS THE FAR SOUTHEAST PANHANDLE AND
COOLER MID LEVEL AIR MASS OVERSPREADING THE AREA SHOULD KEEP THE
MARGINAL SEVERE THREAT GOING THROUGH THE EVENING...GENERALLY EAST OF
A LINE FROM CLARENDON TO WHEELER. MARGINALLY SEVERE HAIL AND WIND ARE
THE PRIMARY THREATS HERE. STRENGTHENING LOW LEVEL JET AND RESULTANT
INCREASE OF LOW LEVEL SHEAR SHOULD BE JUST TO THE EAST OF OUR
FORECAST AREA AND THIS WILL BE WHERE THE HIGHER SEVERE POTENTIAL WILL
BE THIS EVENING. WE WILL REMOVE POTTER RANDALL AND CARSON COUNTIES
FROM THE SEVERE THUNDERSTORM WATCH SHORTLY.

BRB

&&

.PREV DISCUSSION... /ISSUED 636 PM CDT SUN APR 10 2016/

AVIATION...
00Z TAF CYCLE

AN UPPER TROUGH WILL APPROACH THE PANHANDLES THROUGH TONIGHT AND THEN
WILL MOVE ACROSS THE PANHANDLES MONDAY. A COLD FRONT WILL TRACK SOUTH
ACROSS THE THREE TAF SITES BY 05Z MONDAY. SOUTH TO SOUTHEAST WINDS 10
TO 20 KNOTS WITH SOME GUSTS WILL BACK AROUND TO THE EAST AND
NORTHEAST ONCE THE COLD FRONT MOVES THROUGH. NORTH AND NORTHEAST
WINDS WILL INCREASE TO 15 TO 25 KNOTS WITH HIGHER GUSTS AT THE GUYMON
AND DALHART TAF SITES BY 08Z TO 10Z MONDAY...AND THEN AT THE AMARILLO
TAF SITE BY 13Z TO 15Z MONDAY. VFR CONDITIONS ARE EXPECTED TO BECOME
MVFR TO IFR IN AND NEAR ANY CONVECTION TONIGHT AND MONDAY...AND WILL
REMAIN MVFR THROUGH 00Z TUESDAY.

SCHNEIDER

PREV DISCUSSION... /ISSUED 335 PM CDT SUN APR 10 2016/

DISCUSSION...
DRIER AIR HAS SPREAD ACROSS THE PANHANDLES THIS AFTERNOON. DEW
POINTS RANGE FROM NEAR 10 DEGREES IN THE NORTHWEST TO NEAR 50
DEGREES IN THE SOUTHEAST. A DRYLINE IS FOUND NEAR THE WEST
TEXAS/SOUTHEAST NEW MEXICO STATE LINE BETWEEN ROW AND TAT NORTHEAST
TO BETWEEN MUS AND AMH. THE DRYLINE GETS MUCH MORE DIFFUSE AS IT
SNAKES ITS WAY FROM THE NORTHERN SOUTH PLAINS INTO SOUTHWEST
OKLAHOMA.  THUNDERSTORMS HAVE ALREADY DEVELOPED NEAR LUB THIS
AFTERNOON IN ASSOCIATION WITH A LEAD SHORT WAVE TROUGH MOVING
NORTHEAST FROM SOUTHEAST NEW MEXICO. ACCORDING TO THE SHORT RANGE
MODELS...THESE STORMS ARE EXPECTED TO CONTINUE TO MOVE NORTHEAST
INTO THE SOUTH CENTRAL AND SOUTHEAST TEXAS PANHANDLE WHERE THEY WILL
ENCOUNTER MORE INSTABILITY AND SHEAR. THE STORMS ARE EXPECTED TO
INTENSIFY THROUGH THE LATE AFTERNOON. SO WE ARE STILL EXPECTING SOME
SEVERE STORMS ACROSS THE SOUTH CENTRAL AND SOUTHEAST TEXAS PANHANDLE
LATER THIS AFTERNOON AND EARLY THIS EVENING. LARGE HAIL AND DAMAGING
WINDS LOOK TO BE THE MAIN THREATS. STILL CAN NOT RULE OUT A TORNADO.
HOWEVER...THAT THREAT LOOKS LIKE IT MAY BE A LITTLE FURTHER SOUTH AND
EAST. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE TEXAS PANHANDLE/NEW MEXICO STATE LINE AS THE MAIN LIFT AHEAD OF
THE PARENT UPPER LOW STARTS TO SPREAD ACROSS THIS AREA. THESE
SHOWERS AND STORMS ARE EXPECTED TO LIFT NORTHEAST OVERNIGHT AND
AFFECT MAINLY THE NORTHERN CWA. A COLD FRONT WILL MOVE SOUTH ACROSS
THE PANHANDLES MONDAY MORNING. MORE SHOWERS MAY FILTER IN BEHIND
THIS FRONT AS IT MOVES SOUTH. HOWEVER...STILL THINK THE BEST CHANCE
OF SHOWERS THROUGH MONDAY WILL BE ACROSS THE NORTH CLOSER TO THE
UPPER LEVEL DYNAMICS AS THE PARENT LOW KICKS OUT INTO THE CENTRAL
PLAINS.

THE NEXT UPPER LOW THAT MOVES INTO THE SOUTHWEST U.S. BY MONDAY
NIGHT IS EXPECTED TO KEEP MOST OF THE PRECIPITATION SOUTH OF OUR
AREA AS IT MOVES ACROSS SOUTHERN NEW MEXICO AND WEST TEXAS TUESDAY
AND TUESDAY NIGHT.

THE FORECAST WILL REMAIN DRY THROUGH THURSDAY. THEN THE NEXT SYSTEM
WILL START TO AFFECT OUR AREA. SHOWERS AND THUNDERSTORMS WILL ONCE
AGAIN BE POSSIBLE FRIDAY AND SATURDAY.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/17
Hazardous weather outlook, Apr 10, 7:32 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
732 PM CDT SUN APR 10 2016

OKZ001>003-TXZ001>020-111145-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
732 PM CDT SUN APR 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PANHANDLES THROUGH TONIGHT.
SOME OF THE STORMS ACROSS THE SOUTHEAST TEXAS PANHANDLE MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A FROST WILL BE POSSIBLE ACROSS MUCH OF THE PANHANDLES MONDAY NIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE OKLAHOMA AND TEXAS
PANHANDLES ON FRIDAY AND SATURDAY. IF STORMS DEVELOP...SOME WILL HAVE
THE POTENTIAL TO BECOME STRONG...WITH GUSTY WINDS AND HAIL THE
PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY THROUGH THE EVENING ACROSS
THE SOUTHEAST TEXAS PANHANDLE.

SCHNEIDER

In the hours before

Special weather statement, Apr 10, 5:46 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
546 PM CDT SUN APR 10 2016

TXZ017-018-102330-
ARMSTRONG TX-RANDALL TX-
546 PM CDT SUN APR 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ARMSTRONG AND SOUTHERN
RANDALL COUNTIES UNTIL 630 PM CDT...

AT 544 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 11 MILES EAST OF DIMMITT TO 6 MILES SOUTH OF
WAYSIDE. MOVEMENT WAS NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL  BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PALO DURO CANYON AND WAYSIDE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
CENTRAL TEXAS.

LAT...LON 3475 10217 3495 10207 3502 10110 3475 10126
TIME...MOT...LOC 2244Z 233DEG 27KT 3459 10213 3470 10155

BRB
Special weather statement, Apr 10, 6:28 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
628 PM CDT SUN APR 10 2016

TXZ018-110000-
ARMSTRONG TX-
628 PM CDT SUN APR 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ARMSTRONG COUNTY UNTIL
700 PM CDT...

AT 627 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTHWEST OF WAYSIDE...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAYSIDE AND RURAL PORTIONS OF SOUTHERN ARMSTRONG COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
CENTRAL TEXAS.

LAT...LON 3482 10163 3507 10115 3500 10109 3475 10109
      3475 10163
TIME...MOT...LOC 2327Z 237DEG 23KT 3472 10161

BRB
Special weather statement, Apr 10, 7:28 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
728 PM CDT SUN APR 10 2016

TXZ019-110100-
DONLEY TX-
728 PM CDT SUN APR 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DONLEY COUNTY UNTIL 800
PM CDT...

AT 727 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF BRICE...OR 15 MILES SOUTHWEST OF CLARENDON...MOVING EAST
AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HEDLEY AND LELIA LAKE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
CENTRAL TEXAS.

LAT...LON 3484 10109 3499 10068 3475 10060 3475 10109
TIME...MOT...LOC 0027Z 257DEG 32KT 3474 10104

BRB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 7:28 PM CDTSpecial Weather StatementAMADonley32 min
Apr 10, 8:08 PM CDTSpecial Weather StatementAMACollingsworth22 min
Apr 10, 8:23 PM CDTSevere Thunderstorm WarningAMACollingsworth45 min
Apr 10, 8:37 PM CDTSpecial Weather StatementAMADeaf Smith, Oldham38 min
Apr 10, 9:00 PM CDTSpecial Weather StatementAMAPotter, Randall60 min
Apr 10, 9:33 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall42 min
Apr 10, 10:16 PM CDTSpecial Weather StatementAMACarson44 min
Apr 10, 11:02 PM CDTSpecial Weather StatementAMAGray, Roberts43 min
Apr 11, 3:29 PM CDTFrost AdvisoryAMADallam, Hansford, Hartley, Lipscomb, Moore, Ochiltree and 1 more14 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.